Join 3,572 readers in helping fund MetaFilter (Hide)


Um, girls only? :)
December 5, 2011 8:08 AM   Subscribe

HBC messing with my period? Is this possible, or should I be concerned?

I’ve had an IUD for 18 months, and it’s been really annoying (16 day long periods, etc), so I went on HBC (Ortho Lo) last month as a test to see if I could switch. I ended up taking only about 12 pills before I gave up, It made me violently ill almost every day. The last day I took a pill was November 16th.

Ordinarily, I would have gotten my period by December 1.

I’m pretty damn sure I’m not pregnant, considering I was taking HBC for half the month and I have a perfectly good IUD. But I’m a little concerned that the HBC did something extremely weird to my cycle. Does anyone have any experience with this?

YANMD, etc. I’m trying to get in to see my doctor ASAP.
posted by roomthreeseventeen to Health & Fitness (4 answers total) 1 user marked this as a favorite
 
Yes, it could be the pill, but which IUD are you using? Plain copper, or is it the Mirena, which has hormones as well?
posted by kellyblah at 8:18 AM on December 5, 2011


Plain copper.
posted by roomthreeseventeen at 8:19 AM on December 5, 2011


Clarification- you're taking the pills on top of the IUD to regulate the super long periods?

The across-the-board rule with hormonal contraception is this: anything is possible in the first cycle, maybe even the first three cycles. Missed periods, early or late, super long, super short, starting and stopping and starting again, etc. (tmi but I had basically a neverending period for months when I tried Implanon. that wasn't what I was hoping for but totally well documented as a side effect in the clinical trials) I think gynecologists sometimes downplay this but I don't think it merits more than a check in phone call with your doctor and a pee on a stick test if you really must prove to yourself you're not pregnant. I'd bet you $20 you get a period of some sort in the next month as long as you don't start a different brand of pill or something.

And if you haven't had the copper IUD in for more than six months, you might still be adjusting to it, too. I really know from experience how frustrating advice to "wait it out" is (see Implanon story!) but that's probably what your doctor is going to tell you here.
posted by slow graffiti at 8:21 AM on December 5, 2011 [1 favorite]


Oh my bad, you've had your IUD over a year. If it's still bothering you at this point, maybe you need a different strategy for dealing with it other than adding hormones. That's probably worth another followup with the doctor, but the missed period is not something to worry about
posted by slow graffiti at 8:24 AM on December 5, 2011


« Older I'm deploying a fleet of Motor...   |  I hate winter, but it's coming... Newer »
This thread is closed to new comments.